Alabama, 2018Damaging Winds in Alabama, June 9, 2018
June 9, 2018 · NWS HUN · 2 events in 1 county or zone
An isolated thunderstorm produced a microburst over Green Mountain in Huntsville during the early evening hours. The winds knocked down multiple trees and powerlines in the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm produced a microburst over Green Mountain in Huntsville during the early evening hours. The winds knocked down multiple trees and powerlines in the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 9, 5:18 PM CST, 27 minutes earlier.
Area forecast discussion, Jun 9, 5:18 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
618 PM CDT Sat Jun 9 2018
.UPDATE...
For 00Z TAFS.
&&
.NEAR TERM...(Through Tonight)
Issued at 217 PM CDT Sat Jun 9 2018
Another warm afternoon is being observed across the region today.
Temps hit the mid 90s in some locations before 1pm, but should begin
to moderate shortly. Additionally, widely scattered showers and a
couple isolated thunderstorms have developed west of I 65. Expect
convection to gradually spread eastward through the evening hours.
Any storm that does form will be a quick forming pulse thunderstorm
with the potential to produce some cloud to ground lightning, brief
downpour, and a sub-severe gust of wind. Convective activity may
linger into tonight as a weak short wave is encroaching on the area.
This may help to maintain the complex currently over the Ohio River
Valley. However, most global and hi res guidance has this area
diminishing as it moves through Middle TN. As such, have kept a
slight chance of showers/storms through around 10pm before dropping
PoPs overnight.
.SHORT TERM...(Sunday through Monday)
Issued at 217 PM CDT Sat Jun 9 2018
Low to mid level ridging will weaken and shift east in response to
the system trekking through the Ohio Valley/Great Lakes area. While
model soundings are showing a similar thermodynamic setup compared
to the previous day, expect an uptick in moisture from the S/SW.
Given another warm/moist summer-like day on Sunday, expected another
round of afternoon and evening pulse thunderstorms. Southern zones
will be favored given higher forecast PW values advecting from the
south.
This pattern will generally continue into Monday. While plenty of
heat and moisture will be available for another shot of
afternoon/even thunderstorms, there will be a lingering mid/upper
level short wave traversing the TN Valley. Model soundings are
showing a little better instability on Monday compared to the
previous couple of days, so an isolated strong storm cannot be ruled
out. Otherwise, heat will remain an impact as afternoon heat index
values climb into the mid 90s.
.LONG TERM...(Monday night through Friday)
Issued at 217 PM CDT Sat Jun 9 2018
Global guidance has come into a little better agreement as we move
through mid week. A system moving eastward through SE Canada will
drag an attendant cold front across much of the eastern US and dip as
far south as TN (if current forecast verifies). Surface ridge axis is
expected to remain generally south of the region through Wednesday
before migrating just a bit north. Given that fact that we're
expected to remain south of the front, and with the ridge axis
generally to our south, warm and humid conditions will continue
through the long term. Given the excess tropical airmass expected to
remain in place, rain chances will persistently be in the 40-60
percent range each afternoon/evening. Afternoon heat index through
Friday will continue to push into the mid to upper 90s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 618 PM CDT Sat Jun 9 2018
A few showers and thunderstorms are developing and should stay away
from MSL outside of a stray sprinkle. Have included VCSH for HSV for
the next few hours and will amend if a thunderstorm approaches the
terminal. Otherwise, the night should be dry. A higher coverage of
storms is probable for Sunday so added a VCTS for the afternoon at
each terminals, timing and exact location of the storms is still
uncertain. Winds will be light overnight and below 10kts out of the
southwest on Sunday, outside of any thunderstorms.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...Barron
SHORT TERM...Barron
LONG TERM...Barron
AVIATION...LN
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 9, 12:49 PM CST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
149 PM CDT Sat Jun 9 2018
ALZ001>010-016-TNZ076-096-097-101100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
149 PM CDT Sat Jun 9 2018
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Tonight...
The probability for widespread hazardous weather is low.
By this evening, any thunderstorm activity will remain isolated in
nature.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
Thunderstorm chances will remain in the forecast for Sunday through
Friday, mostly occurring during the afternoon hours.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
In the hours before
Special weather statement, Jun 9, 5:23 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Huntsville AL
623 PM CDT SAT JUN 9 2018
ALZ006-100000-
Madison AL-
623 PM CDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON COUNTY UNTIL
700 PM CDT...
At 622 PM CDT, Doppler radar was tracking a strong thunderstorm over
southeastern Huntsville. This storm was nearly stationary.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Southern Huntsville, Redstone Arsenal, Owens Cross Roads, Gurley,
Farley, Hampton Cove and Whitesburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3455 8655 3456 8655 3458 8657 3458 8659
3463 8665 3475 8651 3468 8636 3463 8636
3461 8633 3448 8644 3448 8646
TIME...MOT...LOC 2322Z 304DEG 4KT 3467 8652
SL.77Special weather statement, Jun 9, 5:27 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Huntsville AL
627 PM CDT SAT JUN 9 2018
ALZ001-100000-
Lauderdale AL-
627 PM CDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE COUNTY
UNTIL 700 PM CDT...
At 627 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lexington, or 20 miles south of Lawrenceburg, moving southeast at 10
mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Rogersville, Lexington, Anderson, Kingtown, Oliver, Whitehead and
Elgin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3498 8721 3485 8721 3476 8730 3493 8748
3500 8739 3500 8726
TIME...MOT...LOC 2327Z 298DEG 8KT 3494 8733
SL.77Special weather statement, Jun 9, 5:35 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Huntsville AL
635 PM CDT SAT JUN 9 2018
ALZ006-100000-
Madison AL-
635 PM CDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON COUNTY UNTIL
700 PM CDT...
At 635 PM CDT, Doppler radar was tracking a strong thunderstorm over
southeastern Huntsville, moving southeast at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Southern Huntsville, Redstone Arsenal, Owens Cross Roads, Hampton
Cove, Farley and Whitesburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3450 8654 3454 8655 3456 8655 3458 8657
3458 8660 3457 8662 3461 8666 3471 8653
3461 8633 3460 8633 3448 8648 3448 8650
TIME...MOT...LOC 2335Z 305DEG 11KT 3461 8654
SL.77Thunderstorm Wind, Madison
- When
- June 9, 5:45 PM CST
- Where
- Madison County, 1.49 mi SSE of Lily Flag
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.630, -86.560
Multiple trees were knocked down on Mountain Gap Road between Chesterfield Drive and Brandywine Drive.
Thunderstorm Wind, Madison
- When
- June 9, 5:50 PM CST
- Where
- Madison County, 2.66 mi WNW of Owens Xrds
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.600, -86.510
Multiple trees and power lines were knocked down near South Shawdee Road and Nature Trail Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Iowa, June 9 to 10, 2018$704,000 · 1.75 in hail · 33 events
- Flash Flooding and Flooding in Iowa, June 9 to 10, 2018$930,000 · 2.5 in hail · 24 events
- Lightning Strike in Florida, June 9, 20181 injured · $1.0 million · 1 event
- Flash Flood and Damaging Winds in Virginia, June 9, 2018$1.0 million · 50 kt wind · 8 events
- Flooding in Iowa, June 9 to 15, 2018$950,000 · 5 events
- Flash Flood and Hail in Kentucky, June 9 to 12, 2018$170,000 · 60 kt wind · 33 events
- Flash Flooding and Hail in Minnesota, June 9 to 10, 2018$395,000 · 1 in hail · 7 events
- Flooding in Virginia, June 9, 2018$200,000 · 3 events
- Flooding and Damaging Winds in Ohio, June 9, 2018$55,000 · 50 kt wind · 18 events
- Tornado and Flash Flooding in Iowa, June 9 to 10, 2018EF1 · 27 events
- Damaging Winds and Lightning Strike in Alabama, June 9, 2018$76,000 · 50 kt wind · 6 events
- Damaging Winds in Kentucky, June 9, 20182 injured · $35,000 · 61 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760821, 760822.